Objective: Use of the New Psychoactive Substance (NPS) methiopropamine was first reported in 2011, but there are limited data on its acute toxicity. We report 11 patients presenting with analytically confirmed methiopropamine use. Methods: Adults presenting to 26 hospitals in the UK with severe acute toxicity after suspected NPS use were recruited from March 2015 to April 2018. Clinical features were recorded and biological samples analysed using tandem mass spectrometry. Results: Methiopropamine was detected in 11 of 414 patients, with the last detection in August 2016. It was the only substance detected in one patient; other substances detected included other NPS in nine and conventional drugs of misuse in five. Common features included tachycardia (10/11), agitation (7/11), confusion (7/11), reduced level of consciousness (5/11), hallucinations (5/11) and a raised creatine kinase (7/11). The median length of hospital stay was 17 hours; ten were discharged without sequelae and one was transferred for in-patient psychiatric treatment. Conclusions: Methiopropamine was only detected during 2015 and 2016; most patients had other drugs detected, particularly other NPS. Raised CK was common but it is not possible to determine the degree to which this and other features could be contributed to by co-use of other substances.
|Number of pages||5|
|Early online date||24 Jan 2019|
|Publication status||Published - Jul 2019|